Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Denver/Boulder, CO

July 18, 2014Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 18, 2014, 2:12 PM MDT for Elbert County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 2:12 PM MDT (20:12 UTC)
Expired
Jul 18, 2014, 2:45 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WWUS85 KBOU 182012
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT FRI JUL 18 2014
 
COZ041-046-182045-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
245 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIOWA...OR 36 MILES SOUTHEAST OF DENVER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3918 10465 3944 10465 3950 10419 3929 10413
      3913 10421 3913 10440
TIME...MOT...LOC 2011Z 280DEG 33KT 3932 10452 

$$

BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 9:34 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 18, 9:34 AM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
934 AM MDT FRI JUL 18 2014

.UPDATE...
ISSUED AT 932 AM MDT FRI JUL 18 2014

LATEST WATER VAPOR/VISIBLE SATELLITE LOOP SHOWS A PLUME OF MID/
UPPER LEVEL MOISTURE AND CLOUDINESS STREAMING EAST FROM UTAH THIS
MORNING. LEADING EDGE HAS ALREADY PUSHED INTO THE NORTHERN
MOUNTAINS WITH A FEW LIGHT SHOWERS...AND ISOLATED LIGHTNING IN
NORTHWEST COLORADO. AN UPPER LEVEL SPEED MAX WAS NOTED OVER
SOUTHERN WYOMING...WHICH SHOULD HELP SPARK BETTER STORM COVERAGE
THIS AFTERNOON AS RIGHT ENTRANCE REGION OF UPPER JET MOVES ACROSS.
HOWEVER...MOISTURE BELOW 550 MB IS QUITE LIMITED PER 12Z DENVER
AND GRAND JUNCTION SOUNDINGS. THEREFORE...EXPECT MAINLY GUSTY
WINDS AND ONLY LIGHT RAINFALL FROM THE MAJORITY OF STORMS TODAY AS
PREVIOUSLY DISCUSSED. THE EXCEPTION MAY BE THE FAR EASTERN PLAINS
WHERE HIGHER LOW LEVEL MOISTURE AND THETA-E RIDGE WILL DEVELOP
THIS AFTERNOON. SURFACE BASED CAPES COULD APPROACH 2000 J/KG AND
SUFFICIENT SHEAR WOULD SUPPORT SUPERCELLS...BUT ONLY IF CAP CAN BE
BROKEN. AT THE PRESENT TIME...STRATUS IS DELAYING HEATING AND
DESTABILIZATION. WILL CONTINUE TO MONITOR.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 328 AM MDT FRI JUL 18 2014

UPPER LEVEL RIDGE WILL EXTEND FROM WESTERN TEXAS TO NEVADA TODAY.
THIS WILL PRODUCE A NORTHWEST FLOW ALOFT ACROSS COLORADO. WATER
VAPOR SHOWING A SHORT WAVE TROUGH OVER EASTERN IDAHO AND WESTERN
WYOMING AT THIS TIME. THIS WAVE WILL MOVE SOUTHEAST INTO COLORADO
LATER TODAY. IT IS ALREADY PRODUCING MID LEVEL CLOUDS AND A FEW WEAK
SHOWERS OVER WYOMING. AS THIS WAVE DROPS INTO COLORADO...IT WILL
COINCIDE WITH AFTERNOON HEATING AND TRIGGER SCATTERED TO ISOLATED
THUNDERSTORMS.  IN ADDITION TO THIS WAVE...CONVERGENCE ALONG A
SURFACE TROUGH WILL MOVE ACROSS NORTHEAST COLORADO.

AIRMASS WILL BE ON THE DRY SIDE TODAY WITH PRECIPITABLE WATER VALUES
BETWEEN THREE QUARTERS OF AN INCH TO ONE INCH. DEW POINTS WILL FALL
INTO THE 40S AND UPPER 30S THIS AFTERNOON. EXPECT THE STORMS TO BE
HIGH BASED WITH WIND GUSTS TO 40 MPH POSSIBLE. BRIEF MODERATE TO
HEAVY RAIN WILL BE POSSIBLE UNDER THE STORMS. CAPES WILL BE LESS
THAN 500 J/KG AND SHEAR WILL BE LIMITED SO THE THREAT FOR SEVERE
STORMS WILL BE LOW...THOUGH AN ISOLATED WIND GUST TO 60 MPH CANNOT
BE TOTALLY RULED OUT. HOWEVER THREAT WILL BE VERY LOW AND WILL NOT
MENTION IN THE HWO. COULD SEE A STRONGER STORM ON THE EAST SIDE OF
THE SURFACE TROUGH WHERE MOISTURE WILL BE GREATER.

EXCEPT FOR LOW CLOUDS OVER FAR EASTERN COLORADO...MOSTLY SUNNY SKIES
THIS MORNING WILL ALLOW FOR GOOD HEATING. HIGHS WILL BE WARMER TODAY
WITH READINGS IN THE UPPER 80S TO LOWER 90S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 328 AM MDT FRI JUL 18 2014

AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD NORTHWARD INTO THE AREA
FM SAT INTO SUN WITH THE FLOW ALOFT BECOMING MORE WSW. OVERALL
MOISTURE WILL DECREASE ON SAT AND THEN INCREASE SLIGHTLY ON SUN.
APPEARS TSTM ACTIVITY WILL BE IN THE ISOLD TO WDLY SCT RANGE ON
SAT WITH SLIGHTLY BETTER COVERAGE ON SUN. MEANWHILE TEMPS WILL
CONTINUE TO RISE WITH READINGS IN THE 90S BOTH DAYS ACROSS NERN
CO.

FOR MON AND TUE AND UPPER LEVEL HIGH WILL BE OVER THE RGN WITH
LIMITED MOISTURE SO WILL KEEP TSTM COVERAGE IN THE ISOLD TO WDLY
SCT RANGE WITH THE BEST CHC IN THE MTNS. TEMPS WILL CONTINUE HOT
WITH READINGS IN THE 95 TO 100 DEGREE RANGE OVER NERN CO.

BY MID WEEK THE UPPER LEVEL HIGH WILL CONTINUE OVER THE CNTRL AND
SRN ROCKIES. SOME MONSOON MOISTURE MAY BEGIN TO AFFECT THE AREA
WITH A SLIGHTLY BETTER CHC FOR TSTMS WED AND THU. TEMPS WILL
REMAIN ABV NORMAL WITH HIGHS STILL INTO THE 90S BOTH DAYS ACROSS
NERN CO.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 932 AM MDT FRI JUL 18 2014

WINDS ARE BEGINNING TO TURN CLOCKWISE AS EXPECTED AND THIS TREND
WILL CONTINUE WITH LIGHT NORTHERLY FLOW BY 18Z. THERE WILL BE A
BETTER CHANCE OF STORMS STARTING AS EARLY AS 19Z...WITH GUSTY
OUTFLOW WINDS TO AROUND 40 KTS THE MAIN CONCERN. GUSTY WIND
PROBABILITY WITH PASSING UPPER LEVEL SPEED MAX IS HIGH ENOUGH TO
WARRANT TEMPO VRB GUSTY WINDS IN THE TAFS. ONLY LIGHT RAIN WOULD
OCCUR WITH NO RESTRICTION TO VISIBILITY AND CEILINGS WOULD MAINLY
STAY ABOVE 9000-11000 FEET. STORM THREAT SHOULD END BY 01Z-02Z
WITH LIGHT AND NORMAL DRAINAGE WINDS DEVELOPING.

&&

.HYDROLOGY...
ISSUED AT 328 AM MDT FRI JUL 18 2014

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING. QUICK MOVING STORMS AND LIMITED MOISTURE WILL KEEP
THE THREAT FOR FLASH FLOODING VERY LOW.

THERE WILL ONLY BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS THIS WEEKEND. MOISTURE WILL BE LIMITED SO HEAVY
RAINFALL IS NOT EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BARJENBRUCH
SHORT TERM...MEIER
LONG TERM...RPK
AVIATION...BARJENBRUCH
HYDROLOGY...MEIER/RPK
Hazardous weather outlook, Jul 18, 10:19 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT FRI JUL 18 2014

COZ030>051-191630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL TRIGGER ISOLATED
TO SCATTERED THUNDERSTORMS UNTIL MID EVENING. LOW LEVEL MOISTURE
IS LIMITED...SO MOST STORMS WILL PRODUCE GUSTY WINDS UP TO 50 MPH
AND JUST A BRIEF PERIOD OF RAIN. ON THE FAR EASTERN PLAINS...
MAINLY IN SEDGWICK AND PHILLIPS COUNTIES...THERE IS MORE LOW LEVEL
MOISTURE AND INSTABILITY. THEREFORE...ISOLATED SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN THAT AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE BUILDING INTO THE REGION WILL ALLOW FOR A HOTTER
AND DRIER AIRMASS TO SET UP OVER COLORADO. TEMPERATURES WILL BE
ABOVE AVERAGE THROUGH THE OUTLOOK PERIOD. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. BRIEF MODERATE
RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/D_L

In the hours before

Special weather statement, Jul 18, 2:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT FRI JUL 18 2014

COZ041-046-182045-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
245 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIOWA...OR 36 MILES SOUTHEAST OF DENVER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3918 10465 3944 10465 3950 10419 3929 10413
      3913 10421 3913 10440
TIME...MOT...LOC 2011Z 280DEG 33KT 3932 10452

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:58 PM MDTSpecial Weather StatementBOUBroomfield47 min
Jul 18, 3:15 PM MDTSpecial Weather StatementBOUBroomfield30 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.